Dual variational methods in critical point theory and applications. (English) Zbl 0273.49063

Consider the nonlinear elliptic partial differential equation
\[ L(u) \equiv -\sum_{i,j=1}^n (a_{ij}(x)u_{x_i})_{x_j} + c(x)u = p(x,u),\quad x\in\Omega,\ u = 0,\ x \in\partial\Omega, \tag{*}\]
where \(\Omega\subset\mathbb R^n\) is a smooth bounded domain. Formally, the critical points of the functional
\[ I(u) = \int_\Omega \left[ \frac12 \sum_{i,j=1}^n (a_{ij}(x)u_{x_i})_{x_j} + c(x)u^2 - P(x,u(x))\right] \,dx, \]
where \(P(x,u)\) is a primitive of \(p(x,u)\), are solutions of (*). The authors construct dual variational methods to enable them to prove the existence and estimate the number of critical points possessed by a real continuously differentiable functional on a real Banach space, and then apply their results to various existence problems for equations of type (*). They also apply them to problems with linear term added, i.e.
\[ L(u) = a(x)u + p(x,u),\quad x\in\Omega;\ u=0,\ x \in\partial\Omega, \]
as well as to nonlinear integral equations of the form
\[ v(x) = \int_\Omega g(x,y)q(y,v(y))\,dy. \]
Reviewer: H. S. P. Grässer


58E05 Abstract critical point theory (Morse theory, Lyusternik-Shnirel’man theory, etc.) in infinite-dimensional spaces
35J20 Variational methods for second-order elliptic equations
Full Text: DOI


[1] Ljusternik, L.A; Schnirelman, L.G, Methodes topologiques dans LES problèmes variationels, Actualites sci. ind 188, (1934), Paris
[2] Krasnoselski, M.A, Topological methods in the theory of nonlinear integral equations, (1964), Macmillan New York
[3] Schwartz, J.T, Generalizing the Lusternik-schnirelman theory of critical points, Commun. pure appl. math., 17, 307-315, (1964) · Zbl 0152.40801
[4] Palais, R.S, Lusternik-schnirelman theory on Banach manifolds, Topology, 5, 115-132, (1966) · Zbl 0143.35203
[5] Browder, F.E, Infinite dimensional manifolds and nonlinear eigenvalue problems, Ann. of math., 82, 459-477, (1965) · Zbl 0136.12002
[6] Amann, H, Lusternik-schnirelman theory and nonlinear eigenvalue problems, Math. ann., 199, 55-72, (1972)
[7] Clark, D.C, A variant of the Lusternik-schnirelman theory, Indiana univ. math. J., 22, 65-74, (1972) · Zbl 0228.58006
[8] Coffman, C.V, A minimum-maximum principle for a class of nonlinear integral equations, J. analyse math., 22, 391-419, (1969) · Zbl 0179.15601
[9] Coffman, C.V, On a class of nonlinear elliptic boundary value problems, J. math. mech., 19, 351-356, (1970) · Zbl 0194.42103
[10] Hempel, J.A, Superlinear variational boundary value problems and nonuniqueness, ()
[11] Hempel, J.A, Multiple solutions for a class of nonlinear boundary value problems, Indiana univ. math. J., 20, 983-996, (1971) · Zbl 0225.35045
[12] Ambrosetti, A, Esistenza di infinite soluzioni per problemi non lineari in assenza di parametro, Atti accad. naz. lincei mem. cl. sci. fiz. mat. natur. ser. I, 52, 660-667, (1972) · Zbl 0249.35030
[13] {\scA. Ambrosetti}, On the existence of multiple solutions for a class of nonlinear boundary value problems, Rend. Sem. Mat. Univ. Padova, to appear. · Zbl 0273.35037
[14] {\scP. H. Rabinowitz}, On pairs of positive solutions for nonlinear elliptic equations, Indiana Univ. Math. J., to appear. · Zbl 0264.35032
[15] {\scP. H. Rabinowitz}, Variational methods for nonlinear elliptic eigenvalue problems, to appear, Indiana Univ. Math. J. · Zbl 0278.35040
[16] Nehari, Z, On a class of nonlinear integral equations, Math. Z., 72, 175-183, (1959) · Zbl 0092.10903
[17] {\scP. H. Rabinowitz}, Some aspects of nonlinear eigenvalue problems, Rocky Mountain Math. J., to appear. · Zbl 0255.47069
[18] Palais, R.S; Smale, S, A generalized Morse theory, Bull. amer. math. soc., 70, 165-171, (1964) · Zbl 0119.09201
[19] Rabinowitz, P.H, Nonlinear Sturm-Liouville problems for second order ordinary differential equations, Commun. pure appl. math., 23, 939-961, (1970) · Zbl 0206.09706
[20] {\scR. E. L. Turner}, Superlinear Sturm-Liouville problems, to appear, J. Diff. Eq. · Zbl 0272.34031
[21] Agmon, S, The Lp approach to the Dirichlet problem, Ann. scuolu. norm. sup. Pisa, 13, 405-448, (1959) · Zbl 0093.10601
[22] Berger, M.S; Berger, M.S, A Sturm-Liouville theorem for nonlinear elliptic partial differential equations, Ann. scuola. norm. sup. Pisa, Corrections, 22, 351-354, (1968) · Zbl 0155.16902
[23] Pohozaev, S.I, On the eigenfunctions of quasilinear elliptic problems, Math. USSR-sb., 11, 171-188, (1970) · Zbl 0217.13203
[24] Amann, H, Existence theorems for equations of Hammerstein type, Appl. anal., 1, 385-397, (1972) · Zbl 0244.47047
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.